Arkansas, 2015Flash Flood in Arkansas, December 27, 2015
December 27, 2015 · NWS MEG · 1 event in 1 county or zone
A slow moving cold front produced widespread showers and a few thunderstorms across Northeast Arkansas during the morning hours of December 27, 2016. Isolated flash flooding occurred over Northeast Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front produced widespread showers and a few thunderstorms across Northeast Arkansas during the morning hours of December 27, 2016. Isolated flash flooding occurred over Northeast Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 27, 5:01 AM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Dec 27, 5:01 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
501 AM CST SUN DEC 27 2015
.DISCUSSION... /ISSUED 349 AM CST SUN DEC 27 2015/
AFTER BREAKING A 126 YEAR OLD MAX TEMPERATURE RECORD BY 6 DEGREES
YESTERDAY...ATTENTION TURNS TO FLASH FLOOD AND SEVERE THUNDERSTORM
THREAT FOR TONIGHT.
A DEEP CLOSED UPPER LEVEL LOW WILL LIFT FROM FAR WEST TX TO
NORTHEAST TX BY LATE THIS EVENING...AND TO NORTHWEST AR BY
DAYBREAK MONDAY. AHEAD OF THIS FEATURE...STRONGLY DIFFLUENT FLOW
WILL MOVE INTO THE LOWER MS RIVER VALLEY LATE TONIGHT...OVERSPREADING
A 993MB SURFACE LOW TRACKING FROM THE ARKLATEX INTO NORTHWEST AR.
EXPECT HEAVY RAIN TO INITIALLY FOCUS NORTH OF A COLD FRONT THAT
WILL SAG TO NEAR THE I40 CORRIDOR OVER THE MIDSOUTH LATER TODAY.
THE FLASH FLOOD WATCH HAS BEEN EXTENDED EAST THROUGH NORTHWEST TN.
AS THE SURFACE LOW APPROACHES THIS EVENING AND EARLY OVERNIGHT...
THE COLD FRONT WILL RETURN NORTH AS A WARM FRONT...EFFECTIVELY
PLACING ALL OF THE MIDSOUTH IN THE LOW LEVEL WARM SECTOR.
06Z NAM SOUNDINGS FOR NORTH MS SHOW MUCAPES NEAR 1000 J/KG THIS
EVENING...ROOTED A FEW THOUSAND FEET AGL ABOVE A THERMAL INVERSION.
ABOVE THE INVERSION...DIRECTIONAL SHEAR IS INITIALLY RELATIVELY
MODEST. BY 06Z...THE LOW LEVEL INVERSION BEGINS TO ERODE AND
STORMS BECOME ROOTED NEAR THE SURFACE...WITH INCREASED EFFECTIVE
SHEAR. THERE APPEARS TO BE PERIOD BETWEEN 06Z AND 09Z WHEN THE
STRONGEST LOW LEVEL SHEAR IS COINCIDENT WITH SUFFICIENT LOW LEVEL
INSTABILITY FOR A TORNADO OR TWO OVER NORTHWEST MS.
06Z NAM AND GFS SHOWED REAR MIDLEVEL INFLOW JET ORIENTED ONLY AROUND
30 DEGREES FROM EXPECTED QLCS SQUALL LINE ORIENTATION. EXPECT
DAMAGING WIND THREAT TO BE LIMITED TO BOWING SEGMENTS. SQUALL LINE
TRANSLATION WILL LIKELY BE SLOW...AND THERE IS SOME CONCERN ABOUT
STORM TRAINING POTENTIAL. THE QLCS SHOULD EXIT THE TN RIVER VALLEY
AREA OF THE MIDSOUTH BY MIDDAY OR EARLY AFTERNOON MONDAY... WITH
COOLER AND DRIER LOW LEVEL AIR SPREADING IN FROM THE SOUTHWEST.
RELATIVELY QUIET WEATHER IS EXPECTED FROM TUESDAY ON. AN OPEN
500MB TROF WILL LIFT FROM THE SOUTHERN PLAINS INTO THE UPPER
MIDWEST TUESDAY NIGHT INTO WEDNESDAY. GFS SHOWS 250MB DIVERGENCE
OVER AL...INTO NORTHEAST MS BY MIDDAY WEDNESDAY...ASSOCIATED WITH
THE RIGHT ENTRANCE REGION OF AN UPPER JET CORE OVER APPALACHIANS.
MIDLEVEL MOISTURE SHOULD BE SUFFICIENT FOR INCREASED CLOUDINESS
AND A CHANCE OF SHOWERS MAINLY SOUTH AND EAST OF THE MEMPHIS AREA.
FOLLOWING THE PASSAGE OF THE UPPER TROF...A REINFORCING COLD FRONT
WILL BRING A DRIER AND COLDER AIRMASS TO THE MIDSOUTH THAT WILL
PERSIST OVER THE AREA THROUGH THE UPCOMING WEEKEND.
PWB
&&
.AVIATION...
12Z TAF SET
FRONT WILL SAG SOUTHWARD TO THE KMEM-KMKL CORRIDOR BY 17-18Z.
EXPECT SCT TSRAS ALONG AND AHEAD OF FRONT BUT BEHIND THE FRONT
EXPECT MAINLY RA THUS WILL REMOVE MENTION OF TSRA AT KJBR AFTER
16Z. FRONT WILL MEANDER BACK TO THE NORTH TOWARD KJBR AROUND
23-02Z. SOME TSRAS OUT AHEAD OF APPROACHING COLD FRONT MAY AFFECT
KMKL AND KTUP BETWEEN 4Z-11Z. EXPECT THE SQUALL LINE ALONG COLD FRONT
TO APPROACH KMEM BETWEEN 09-12Z. IFR/MVFR CONDITIONS EXPECTED WITH
CONVECTION. KJBR MAY BE SOCKED IN WITH IFR CONDS AFTER 16Z WITH RA CONTINUING
FOR THE REMAINDER OF THE TAF PERIOD. MEANWHILE...WOULD NOT BE
SURPRISED TO SEE KTUP GO TO VFR BETWEEN 17-21Z CONTINUING UNTIL
PRE-FRONTAL CONVECTION BEGINS AROUND 4Z. STRONG S WINDS OF 10-15
KTS WITH HIGHER GUSTS WILL OCCUR AHEAD OF THE FRONT WHILE GUSTY NE
WINDS OF 10-15 KTS WITH HIGHER GUSTS OCCUR BEHIND THE FRONT.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CROCKETT-DYER-
GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
&&Hazardous weather outlook, Dec 27, 3:58 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CST SUN DEC 27 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
358 AM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL WILL BE POSSIBLE THROUGH LATE TONIGHT OVER THE
MIDSOUTH. FLASH FLOODING WILL BE MOST LIKELY TO OCCUR OVER EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER EAST
CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI TONIGHT. DAMAGING WINDS
AND A BRIEF TORNADO OR TWO WILL BE POSSIBLE.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF THE MIDSOUTH TONIGHT...WITH AN ISOLATED RISK OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
MISSISSIPPI MONDAY MORNING. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY MONDAY MORNING...
ESPECIALLY OVER EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
PWB
Flash Flood, Clay
- When
- December 27, 9:50 AM CST to 11:50 AM CST
- Where
- Clay County, 2.42 mi NE of Corning to 2.55 mi ESE of Corning
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.428, -90.554
Heavy rain resulting in flash flooding in the Corning area. Neighborhoods were flooded and cars stalled.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
- Hail and Winter Weather in Texas, December 27 to 28, 20150.88 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613274.